Alert archive / South Carolina / Beach Hazards Statements in 2018
Beach Hazards Statement 29, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Aug 23, 2018, 7:35 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Aug 24, 2018, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2018, 7:35 PM EDT (23:35 UTC)
- In effect from
- Aug 24, 2018, 6:00 AM EDT
- Expired
- Aug 24, 2018, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
280 WHUS42 KILM 232335 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 735 PM EDT Thu Aug 23 2018 NCZ107-240200- /O.CON.KILM.CF.Y.0048.180824T0000Z-180824T0200Z/ Inland New Hanover- 735 PM EDT Thu Aug 23 2018 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * Location...Downtown Wilmington and portions of River Road. * Coastal Flooding...Minor coastal flooding is expected with high tide this evening on both sides of the river at downtown Wilmington and along portions of River Road. * Timing...5.8 feet around 9 PM EDT. * Impacts...Water up to 2 to 3 inches deep can be expected along USS North Carolina Road and Battleship Road. More than a block of Water Street at Front Street will experience water up to 2 to 3 inches deep. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory indicates that onshore winds and tides will combine to generate flooding of low areas along the shore. && $$ NCZ106-108-SCZ054-056-241000- /O.NEW.KILM.BH.S.0029.180824T1000Z-180825T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 735 PM EDT Thu Aug 23 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Friday through Friday evening. Northeasterly winds between 10 to 15 knots can create a strong north to south longshore current for the east facing beaches across the area on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards. && $$ 19
4 follow-up statements
064 WHUS42 KILM 240216 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1016 PM EDT Thu Aug 23 2018 NCZ107-240330- /O.EXP.KILM.CF.Y.0048.000000T0000Z-180824T0200Z/ Inland New Hanover- 1016 PM EDT Thu Aug 23 2018 ...COASTAL FLOOD ADVISORY HAS EXPIRED... Water levels have lowered, and the advisory has been allowed to expire. $$ NCZ106-108-SCZ054-056-241215- /O.CON.KILM.BH.S.0029.180824T1000Z-180825T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 1016 PM EDT Thu Aug 23 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Friday through Friday evening. Northeasterly winds between 10 to 15 knots can create a strong north to south longshore current for the east facing beaches across the area on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards. $$ 29
975 WHUS42 KILM 240844 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 444 AM EDT Fri Aug 24 2018 NCZ106-108-SCZ054-056-250000- /O.CON.KILM.BH.S.0029.180824T1000Z-180825T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 444 AM EDT Fri Aug 24 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Friday through Friday evening. Northeasterly winds between 15 and 20 MPH will create a strong north to south longshore current at all east-facing beaches. This longshore current will likely develop by mid-morning and last through the early evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards. $$ 21
773 WHUS42 KILM 241747 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 147 PM EDT Fri Aug 24 2018 NCZ107-250200- /O.NEW.KILM.CF.Y.0049.180825T0000Z-180825T0300Z/ Inland New Hanover- 147 PM EDT Fri Aug 24 2018 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS EVENING... The National Weather Service in Wilmington has issued a Coastal Flood Advisory, which is in effect from 8 PM to 11 PM EDT this evening. * Location...Downtown Wilmington and portions of River Road. * Coastal Flooding...Minor coastal flooding is expected with high tide this evening on both sides of the river at downtown Wilmington and along portions of River Road. * Timing...The river level will exceed 5.5 feet between 8 and 9 PM and subside below 5.5 feet between 10 and 11 PM. The maximum height of the river is expected to reach 5.85 feet around 9 PM. * Impacts...Water up to 5 inches deep can be expected along USS North Carolina Road and Battleship Road. More than a block of Water Street at Front Street will experience water up to 4 inches deep. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory indicates that onshore winds and tides will combine to generate flooding of low areas along the shore. && $$ NCZ106-108-SCZ054-056-250000- /O.CON.KILM.BH.S.0029.000000T0000Z-180825T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 147 PM EDT Fri Aug 24 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Friday through Friday evening. Northeasterly winds between 15 and 20 MPH will create a strong north to south longshore current at all east-facing beaches. This longshore current will likely develop by mid-morning and last through the early evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards. $$ 7/21
916 WHUS42 KILM 250005 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 805 PM EDT Fri Aug 24 2018 NCZ106-108-SCZ054-056-250115- /O.EXP.KILM.BH.S.0029.000000T0000Z-180825T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 805 PM EDT Fri Aug 24 2018 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Northeasterly winds weaken going into tomorrow, diminishing the strength of north-to-south longshore current at east-facing beaches. $$ NCZ107-250300- /O.CON.KILM.CF.Y.0049.000000T0000Z-180825T0300Z/ Inland New Hanover- 805 PM EDT Fri Aug 24 2018 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * Location...Downtown Wilmington and portions of River Road. * Coastal Flooding...Minor coastal flooding is expected with high tide this evening on both sides of the river at downtown Wilmington and along portions of River Road. * Timing...The river level will exceed 5.5 feet between 8 and 9 PM and subside below 5.5 feet between 10 and 11 PM. The maximum height of the river is expected to reach 5.85 feet around 9 PM. * Impacts...Water up to 5 inches deep can be expected along USS North Carolina Road and Battleship Road. More than a block of Water Street at Front Street will experience water up to 4 inches deep. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory indicates that onshore winds and tides will combine to generate flooding of low areas along the shore. && $$ 19
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 23, 7:26 PM EDT, 9 minutes earlier.
Area forecast discussion, Aug 23, 7:26 PM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 726 PM EDT Thu Aug 23 2018 .SYNOPSIS... High pressure will build over the Carolinas and remain across the area through the middle of next week. Temperatures and humidity will begin to increase starting this weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 300 PM Thursday, with high pressure and a north to northeast flow over the area mainly clear skies over the region with a few ragged cumulus along the northeast resultant sea- breeze. Dewpoints continue to range from upper 50s west of I95 to the middle 60s at the coast. Overnight mostly clear skies are expected with possible scattered deck of stratus developing due to a 25 knot low-level jet overnight. Otherwise should a quiet night with temperature falling to around 60 well inland to the middle 60s at the coast. On Friday, another sunny day with low humidities for most areas. An increase in dewpoints is expected south of Myrtle Beach to Kingstree line. Highs on Friday are expected to be in the middle 80s. A coastal flood advisory has been issued for downtown Wilmington between 8 and 10 PM for river levels rising to 5.6 feet around 9 PM tonight. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 300 PM Thursday...The upper level pattern should remain unremarkable through the weekend as ridges sit offshore and across the Arklatex region. A 500 mb weakness situated over the Carolinas should have little influence on our sensible weather. The surface pattern promises to be a little more interesting. Last night's cold front should return northwestward as an inverted coastal trough Friday night, but models are not at all in agreement about how close this feature gets to the coast. In one camp we have the GFS, Canadian, and ECMWF models which keep the trough a good distance (60-100 miles) off the Carolina coast Saturday. This allows for low-level northeasterly winds to continue which limit how quickly the boundary layer moistens. The NAM and WRF-NMM blast the boundary all the way to the beaches, allowing a much greater influx of low-level moisture. Historically, these two models are too aggressive with westward-moving coastal fronts, so I'm going with the first model solution. Even with this drier scenario, enough moisture should gather below the subsidence inversion aloft for a healthy cumulus field to develop during the day Saturday, and scattered showers should develop near the coast. These situations in the past have sometimes produced a surprising amount of rain as the entire cloud should be above freezing resulting in very efficient rainfall generation processes despite a total cloud height perhaps 15,000 feet. The stability of the subsidence inversion plus all the dry air above 8,000 feet AGL should prevent thunder from developing. Forecast PoPs Saturday range from 30-40 percent along the coast to 10 percent along Interstate 95. GFS temperatures and dewpoints appear reasonable through the period. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 300 PM...A mid/upper ridge will build across the Gulf Coast states Sunday- Monday, and shift east off the coast of the Carolinas by midweek. A ridge of surface high pressure across the inland Carolinas Sunday will weaken and transition offshore early in the week. This will allow low-level moisture recovery to begin early in the week, followed by gradually increasing mid and upper-level moisture by Wednesday as the 500 mb ridge slides off the coast. Likewise, PoPs will trend upward as well, mainly diurnally induced. Temperatures through the period will be just a bit above climo, with Tuesday the warmest day as the upper ridge shifts overhead. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 23Z...Surface high pressure will build eastward across the Mid-Atlantic states overnight, to off the DelMarVa peninsula on Friday. The dry airmass will result in generally clear skies, with the exception of a few stratocu along the coast. Winds will be generally out of the northeast through the period, around 10 knots or less. Extended Outlook...Moisture will return on Sat and certainly by Sunday. This will usher in a typical summer pattern with afternoon thunderstorms and potential for tempo MVFR conditions. && .MARINE... NEAR TERM /THROUGH FRIDAY/... As of 300 PM Thursday...Currently northeast winds are blowing between 10 to 15 knots over the coastal waters and seas are running at 2.5 to 3.5 feet at the buoys. Northeast winds are expected to increase overnight with a tightening pressure gradient and the development of a low level jet seen in the NAM and GFS bufr sounding for Frying Pan Shoals buoy. This will see the winds increase to 15 to 20 knots overnight and a increase in seas to 3 to 4 feet with a few 5 footers 15 to 20 miles off the coast especially after midnight. SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 300 PM Thursday...High pressure will move off the Mid- Atlantic coast during the day Friday, clearing the way for an inverted trough over the Gulf Stream to advance westward toward the GA/SC coast. There are model disagreements concerning how close to the coast this trough moves, and this will have implications on wind direction and shower chances late Friday night into Saturday. In one camp we have the GFS, Canadian, and ECMWF models which keep the trough a good distance (60-100 miles) from shore. This means wind directions across the coastal waters would remain northeast to east with only scattered showers developing. In the other camp is the NAM and WRF-NMM which bring the trough all the way up to the beaches. This would lead to southeast to south winds developing along with much more widespread showers. The WRF-NMM and sometimes the NAM have the tendency to bring coastal troughs too far west, so I'm going with the first solution. NE winds 15-20 kt Friday afternoon/evening should diminish to only 10 kt Saturday, then less than 10 kt Saturday night. Seas around 4 feet Friday evening should subside to 1-2 feet by Saturday night. LONG TERM /SUNDAY THROUGH TUESDAY/... As of 300 PM...A weakening surface ridge located across the interior Carolinas Sunday will result in a very modest pressure gradient, which will yield northeasterly winds 10 knots or less early in the day, veering to the south by Sunday night as the high transitions offshore. Southerly winds around 10 knots will continue Monday and Tuesday as Bermuda high becomes established. The chance of showers and thunderstorms across the waters appears to be minimal through the period. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...Coastal Flood Advisory until 10 PM EDT this evening for NCZ107. MARINE...None. && SYNOPSIS...CRM NEAR TERM...RH SHORT TERM...TRA LONG TERM...CRM AVIATION...CRM MARINE...
Hazardous weather outlook, Aug 23, 3:12 PM EDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 312 PM EDT Thu Aug 23 2018 AMZ250-252-254-256-241915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 312 PM EDT Thu Aug 23 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056- 058-059-241915- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- 312 PM EDT Thu Aug 23 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-241915- Inland New Hanover- 312 PM EDT Thu Aug 23 2018 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 7
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:04 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 7 hr |
Nearby
Beach Hazards Statements in South Carolina, 2018Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.